Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 44, NWS Wichita, KS

May 6, 1998Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 6, 1998, 8:06 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1998, 8:06 PM CDT (01:06 UTC)
Expired
May 6, 1998, 9:10 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 8:20 PM CDTHail 1.75Sylvan Grove, KS
May 6, 8:20 PM CDTHail 1.75Lucas, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WUUS1 KICT 070108 RRA
SVRICT
KSC105-167-070210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS
  EASTERN RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 910 PM CDT
 
* AT 805 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES
  NORTHEAST OF RUSSELL OR JUST NORTH OF LUCAS...MOVING TO THE
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUCAS
  SYLVAN GROVE
  WILSON LAKE
  WILSON

  THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


MRU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:20 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 6, 3:20 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT WED MAY 6 1998

SHORT TERM:
CNVTN CONTG TO FIRE ALG INVERTED SFC TROF XTNDG FM SFC LO OVR SPS-SW
KS. W/ SUBJ SFC LO CONTG TO PUMP GULF MSTR NW ACRS OK INTO SC & SE
KS INTERACTING W/ LFQ H5-H3 JET MAX (50-60KT & 100-130KT RSPCTVLY)
TS TO INTENSIFY ACRS SC & SE SXNS. WL INCL PSBLY SVR THIS EVNG
WORDING BOTH SXNS...SPCLY W/ TOR 293 IN EFCT THIS PD. SPD SHEAR NOT
OVRLY IMPRESSIVE THRU H7 BUT W/ STGR DYNAMICS ABV THIS LYR SVR TS
CANT BE RULED OUT. W/ MSTR-LADEN AMS AM GOING ABT 3-4F ABV MOS FOR
TNGTS MINS.
ES

...LONG TERM...
TREND/CHC OF CNVTN RMNS THE MAIN FCST CHALLENGE THRU END OF WEEK...
ANOTHER WK CANADIAN CDFNT PROGD TO DROP SWD ACRS CNTRL/SERN KS ON THU
AS CLOSED UPR LO CIRC DROPS SWD ACRS THE WRN DAKOTAS. CHC/S FOR CNVTN
SHUD DWINDLE THRU THE DAY AS SRN STREAM JET DYNAMICS SHIFTS SE OF
THE AREA AND SLGTLY DRIER/MORE STABLE AMS OVRSPREADS THE CWA. LUKS
LIKE A BRIEF RESPIT THEN INTO MIDDAY FRI WITH WK RDGG...BFR SWRN
U.S. UPR LOW EJECTS ENEWD ACRS THE SRN PLAINS LATE FRI INTO SAT.
INCRSG E/SELY LO LVL FLO AND MSTR RETURN AHD OF SYS ACRS WRN/CNTRL
KS BY FRI AFTN MAY GIVE RISE TO WDLY SCT CNVTN SO WL KEEP LOW POPS
GOING IN THE RSL/GBD AREAS. HOWEVER...BETTER CHC/S FOR TSTMS ACRS
THE REST OF THE AREA TO PROBLY HOLD OFF UNTIL FRI NGT. QUESTION THEN
BCMS PSN OF SFC BNDRY/MOVMT OF LOW CNTR AND WHERE MORE ORGANIZED
STMS/SVR THREAT WL RESIDE. AVN 60-72HR PROG WUD KEEP BEST CHC/S
FURTHER S INTO OK. HOWEVER TOO EARLY TO TELL ATTM. FWC TEMPS SEEM
RSNBL AND WL DEVIATE LTL THRU THE FCST.

DARMOFAL

FCSTID = 13
ICT   57  77  52  76 /  70  10   5  10
HUT   56  75  50  74 /  70  10   5  10
EWK   57  75  51  74 /  70  10   5  10
EQA   57  76  52  75 /  70  10   5  10
WLD   57  77  53  77 /  70  10   5  10
RSL   53  71  48  70 /  40  10   5  20
GBD   54  72  49  72 /  40  10   5  20
SLN   54  75  51  73 /  40  10   5  10
MPR   54  75  52  74 /  40  10   5  10
CFV   57  77  55  76 /  70  10   5  10
CNU   57  76  54  75 /  70  10   5  10
K88   57  76  53  75 /  70  10   0   0

.ICT...NONE.

In the hours before

Special weather statement, May 6, 6:47 PM CDT, 1 hour 19 minutes before
KSZ067>072-082-083-091>096-098>100-070145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT WED MAY 6 1998

...TORNADO WATCH NUMBER 293 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN SOUTH CENTRAL AND SOUTHEAST KANSAS...

IN SOUTH CENTRAL KANSAS...
RENO           HARVEY         BUTLER
KINGMAN        SEDGWICK       COWLEY
HARPER         SUMNER

IN SOUTHEAST KANSAS...
WOODSON        WILSON         MONTGOMERY
ALLEN          NEOSHO         LABETTE
GREENWOOD      ELK            CHAUTAUQUA

ALTHOUGH SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE
AREA THIS EVENING...THE THREAT FOR SEVERE STORMS AND TORNADOES HAS
DIMINISHED.

DARMOFAL
Special weather statement, May 6, 6:47 PM CDT, 1 hour 19 minutes before
KSZ067>072-082-083-091>096-098>100-070145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT WED MAY 6 1998

...TORNADO WATCH NUMBER 293 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN SOUTH CENTRAL AND SOUTHEAST KANSAS...

IN SOUTH CENTRAL KANSAS...
RENO           HARVEY         BUTLER
KINGMAN        SEDGWICK       COWLEY
HARPER         SUMNER

IN SOUTHEAST KANSAS...
WOODSON        WILSON         MONTGOMERY
ALLEN          NEOSHO         LABETTE
GREENWOOD      ELK            CHAUTAUQUA

ALTHOUGH SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE
AREA THIS EVENING...THE THREAT FOR SEVERE STORMS AND TORNADOES HAS
DIMINISHED.

DARMOFAL

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.